Alert archive / New Jersey / Special Weather Statements in 2020
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Jan 16, 2020, 1:39 PM EST for Morris County, Sussex County, Warren County, New Jersey; Carbon County, Monroe County, Northampton County, Pennsylvania. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 16, 2020, 1:39 PM EST (18:39 UTC)
- Expired
- Jan 16, 2020, 2:00 PM EST
- In force
- 21 min
- Issued by
- NWS Philadelphia/Mount Holly
Counties Morris County, NJ, Sussex County, NJ, Warren County, NJ, Carbon County, PA, Monroe County, PA, Northampton County, PA
The radar
The Philadelphia radar (KDIX), 129 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 16, 2:09 PM EST | NON-TSTM WND DMG | 1 Ese Denville, NJ | DOWNED TREE ON STATE HIGHWAY 53 NEAR STATE HIGHWAY 10. SEVERAL LANES WERE CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 466 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 264 m²/s²
- 0-3 km storm-relative helicity
- 357 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
842
WWUS81 KPHI 161839
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
139 PM EST Thu Jan 16 2020
NJZ001-007-008-PAZ054-055-062-161900-
Morris-Sussex-Warren-Monroe-Northampton-Carbon-
139 PM EST Thu Jan 16 2020
...A SNOW SQUALL WILL AFFECT MORRIS...SUSSEX...WARREN...CARBON...
MONROE AND NORTHERN NORTHAMPTON COUNTIES...
At 137 PM EST, a snow squall was located along a line extending from
near Greenwood Lake to near Millbrook to Freeland. Movement was
southeast at 55 mph.
Wind gusts up to 40 mph are possible with this squall.
Visibilities will drop quickly to one mile or less in this squall.
Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location. Slow down and allow extra time when
traveling.
Locations impacted include...
Morristown, Newton, Lehighton, Montague, Mount Pocono, Dover,
Madison, Hopatcong, Florham Park, East Hanover, Lincoln Park,
Kinnelon, East Stroudsburg, Hackettstown, Tobyhanna, Boonton, Butler,
Wharton, Washington and Rockaway.
This includes the following highways...
Interstate 287 in New Jersey between mile markers 32 and 54.
Interstate 80 in New Jersey between mile markers 0 and 47.
Interstate 80 in Pennsylvania between mile markers 278 and 314.
Northeast Extension between exits A74 and A95.
Interstate 380 in Pennsylvania between mile markers 0 and 13.
LAT...LON 4120 7437 4104 7450 4100 7430 4090 7427
4091 7433 4075 7437 4075 7484 4078 7490
4075 7494 4074 7555 4091 7599 4101 7573
4109 7577 4112 7564 4123 7554 4125 7513
4115 7515 4109 7501 4132 7480 4136 7469
TIME...MOT...LOC 1837Z 305DEG 46KT 4117 7427 4105 7492 4104 7589
$$
RobertsonWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jan 16, 9:28 AM EST, 4 hours 11 minutes earlier.
Area forecast discussion, Jan 16, 9:28 AM EST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
928 AM EST Thu Jan 16 2020
.SYNOPSIS...
Low pressure will migrate through New England and then offshore
today and tonight. A strong surface high will build into the
Northeast Friday and Saturday. Low pressure developing in the
central U.S. on Friday will lift to the Great Lakes on Saturday
and then through New England Saturday night and Sunday. A cold,
broad surface high will build into much of the central and
eastern U.S. early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
930 update: Not many changes to going forecast, temperatures
should largely stabilize as cold advection/insolation balance
out and dewpoints will generally plummet over the next few
hours as mixing & dry air advection ramp up.
Previous discussion:
Low pressure moving from eastern New York into New
England early this morning was in the process of pulling a cold
front through our region. Once the cold front passes, clouds
should be on the decrease over much of our region for this
morning.
The low is forecast to intensify rapidly as it moves across New
England and out to sea today. A northwest wind is expected to
increase rapidly this morning. We are anticipating sustained
wind speeds of 20 to 30 mph with gusts of 40 to 50 mph. As a
result, the Wind Advisory will remain in place.
The brisk northwest flow will bring a return of clouds to much
of eastern Pennsylvania, New Jersey, northern Delaware and far
northeastern Maryland during the afternoon. Scattered snow and
rain showers are expected in eastern Pennsylvania, and northern
and central New Jersey. A light coating of snow is anticipated
in the Pocono Region, and perhaps into parts of the Lehigh
Valley and northern New Jersey.
Temperatures should increase slightly this morning, but they
are expected to being falling slowly this afternoon in the
strengthening cold advection.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
The pressure gradient between the area of low pressure well off
the coast and a high over the Great Lakes will maintain a brisk
northwest wind in our region for tonight. However, wind speeds
are anticipated to fall below Wind Advisory criteria. We expect
sustained speeds of 15 to 25 mph for tonight with gusts of 25 to
35 mph.
Cold dry air will continue to be drawn into our region. Cloud
are forecast to be on the decrease, along with the potential for
snow showers in our northern counties.
Low temperatures are expected to be in the teens in the Poconos
and far northern New Jersey, and in the 20s elsewhere in our
forecast area.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Main focus remains on the system moving through the region this
weekend.
The period begins with a strong (1044+ mb) surface high moving
from the Great Lakes to the Northeast on Friday. The residual
surface pressure gradient to its east (a result of the
intensifying low offshore) will generate another day of breezy
conditions on Friday (though considerably less windy than
Thursday). Midlevel ridging will build into the region, so
large-scale descent will dominate, resulting in nil PoPs Friday
and Friday night. The pressure gradient will relax Friday night,
and with mostly clear skies to begin with, I suspect
temperatures will plummet in the evening. Blended guidance looks
much too warm, with the colder statistical guidance a solid 5-
10 degrees colder (and likely more correct). I dropped
temperatures considerably Friday night, possibly still not
enough in the commonly colder spots. The one catch is the
increase in warm advection in advance of the weekend system, but
I suspect any associated effects will be too late in the night
to prevent temperatures from tanking earlier on.
Attention turns to the long-advertised system moving into the
Northeast Saturday and Saturday night. The track of the surface
low is climatologically unfavorable for a more potent winter
storm in our area, but the strength of the predecessor surface
high should allow residual cold near-surface air to be in place
to promote a period of wintry precipitation to begin with as
sufficient isentropic lift enters the region. However, such lift
will have some work to do, as the low levels will be quite dry
in advance of the precipitation shield. Suspect the models are
generally too aggressive with precipitation early on in the
event (particularly before 18z Saturday) and have lowered PoPs
somewhat during this period. Any precipitation will likely start
as snow, as diabatic cooling effects will certainly be present
in this antecedent environment. However, the strength of warm
advection will be quite strong (850-mb flow 60+ kt nearly
parallel to a tight temperature gradient), so expect the prior
diabatic cooling to dominate for a relatively short period of
time. Model soundings are not overly impressive for a period of
sleet and especially freezing rain as the low levels warm during
the afternoon and evening. Sleet looks the more likely of the
two, as low-level warming will likely be too strong to prevent a
serious warm nose aloft from developing before surface
temperatures climb above freezing. The overall appearance of
model soundings from the deterministic suite suggests the
dominant precipitation types will be rain or snow. Maintained
mention of sleet in much of the region northwest of the I-95
corridor, but capped this mention at chance (with likely to
definite rain/snow during the Saturday afternoon/evening
periods).
Precipitation type/transition will obviously have implications
on snow amounts (as will the general warming trend), lowering
confidence, especially (as usual) near and just northwest of the
urban corridor. Though I suspect models are (also as usual) a
little too aggressive in warming surface temperatures, pattern
recognition, prior model performance the past couple of winters,
and general consensus of tonight's model runs all suggest to me
a sub-advisory event along and southeast of the I-95 corridor
(at least at this point). Have sharpened the gradient of snow
totals a little bit with this update, with generally 1 inch or
less amounts in the urban corridor southeastward, to 2-4 inches
near and just northwest of the Fall Line, to 3-6 inches
generally northwest of a Reading to Morristown line. With
warming surface temperatures, expect general rain southeast of
the Fall Line by Saturday evening with a slower transition (or
even none at all) farther northwest.
Precipitation should wane quickly Saturday night as the
midlevel vort max moves through the region and warm advection
becomes neutral. Residual showers may linger late in the night
into Sunday morning, but these should taper off quickly as
cold/dry advection take over (except maybe in the Poconos).
Main story for Sunday will be the winds, with another day of
strong mixing in the upstream environment. One indication the
winds will be a little less strong than what is expected on
Thursday is the greater distance between the low (near/off the
New England coast) and the building surface high (in the central
U.S., versus farther northeast). Model soundings are suggestive
of gusts generally 25-35 mph.
The start of next week looks cold and dry, as northwest
midlevel flow becomes established across the Northeast, and a
very large/strong high builds into the central/eastern U.S.
Agree with previous shift that the ECMWF looks a little too
quick to warm the region given the developing pattern, so kept
temperatures closer to MEX guidance through much of next week
(i.e., generally remaining below seasonal averages).
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today... Generally VFR with periods of BKN 4-6k.ft ceilings.
Can't rule out an isolated rain or snow shower this afternoon
particularly at KABE/KRDG. Northwest winds generally sustained
15-25kts with 30-40 kt gusts. High confidence in winds, low
confidence in visibility restrictions in precipitation.
Tonight...VFR. Northwest wind 10 to 20 knots with gusts of 25
to 30 knots. High confidence.
OUTLOOK...
Friday and Friday night...VFR with northwest winds 10 to 20 kt
with higher gusts during the day, diminishing and becoming more
northeasterly Friday night. High confidence.
Saturday...Rapid deterioration in conditions expected as
precipitation moves in from the west by afternoon. Precipitation
will likely start out as snow at the Philly terminals
northwestward (possibly as either rain or snow at MIV/ACY).
Prolonged sub-VFR likely once the precipitation begins. Winds
becoming southerly 5 to 15 kts. LLWS possible. Moderate
confidence.
Saturday night...Transition to rain expected at the Philly
terminals during the evening, possibly at RDG/ABE late in the
evening or overnight before precipitation tapers off. Sub-VFR
probable most of the night. Southwest winds 10 to 15 kt. LLWS
possible. Low confidence.
Sunday...Any lingering sub-VFR likely to become VFR with west
to northwest winds 10 to 20 kt with gusts to 30+ kt. Moderate
confidence.
Sunday night and Monday...Mainly VFR with northwest winds 5 to
15 kt with higher gusts possible. High confidence.
&&
.MARINE...
Low pressure over New England this morning will intensify as it
progresses eastward. Gale force wind gusts from the northwest
are expected for today and tonight. As a result, a Gale Warning
is in effect.
OUTLOOK...
Friday...Cannot rule out gales early in the morning, but
generally advisory northwest winds expected during the day,
diminishing below criteria by evening. Seas lowering below 5
feet by evening as well.
Friday night...Sub-advisory winds/seas expected.
Saturday...Quick increase in southerly winds to advisory levels
with seas building above 5 feet during the afternoon. A chance
of rain or snow with visibility restrictions.
Saturday night...Advisory south to southwest winds, with seas
building to 6 to 10 ft. A chance of rain and visibility
restrictions.
Sunday...Winds becoming northwest with gusts possibly
approaching gale force. Seas generally subsiding but likely near
5 ft through the day.
Sunday night...Advisory-level northwest winds probable, though
seas may lower below criteria.
Monday...Northwest winds may hover just below advisory
criteria.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 7 PM EST this evening for PAZ054-055-
060>062-070-071-101>106.
NJ...Wind Advisory until 7 PM EST this evening for NJZ001-007>010-
012>027.
DE...Wind Advisory until 7 PM EST this evening for DEZ001>004.
MD...Wind Advisory until 7 PM EST this evening for MDZ008-012-015-
019-020.
MARINE...Gale Warning until 10 AM EST Friday for ANZ430-431-450>455.
&&
Synopsis...CMS
Near Term...Carr/Iovino
Short Term...Iovino
Long Term...CMS
Aviation...Carr/CMS/Iovino
Marine...CMS/IovinoHazardous weather outlook, Jan 16, 4:02 AM EST, 9 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 402 AM EST Thu Jan 16 2020 NJZ001-007>010-012-015-PAZ054-055-060>062-101>106-170915- Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-Carbon- Monroe-Berks-Lehigh-Northampton-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 402 AM EST Thu Jan 16 2020 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for central New Jersey, northern New Jersey, northwest New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. An accumulating snow is expected on Saturday. The snow is forecast to change to a wintry mix on Saturday night. Some locations, mainly in the valleys, could go over to all rain at that time. There remains a fair amount of uncertainty regarding the snowfall amounts and the timing of the change in precipitation type. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. DEZ001>004-MDZ008-012-015-019-020-NJZ013-014-016>027-PAZ070-071- 170915- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Western Monmouth-Eastern Monmouth-Salem- Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic- Cape May-Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Delaware-Philadelphia- 402 AM EST Thu Jan 16 2020 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A light accumulating snow is expected on Saturday. The snow is forecast to change to a wintry mix, then to rain on Saturday afternoon. There remains some uncertainty regarding the snowfall amounts and the exact timing of the change in precipitation type. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ430-431-450>455-170915- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 402 AM EST Thu Jan 16 2020 ...GALE WARNING IN EFFECT UNTIL 10 AM EST FRIDAY... This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Gale force wind gusts from the northwest are possible on Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jan 16, 1:39 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
139 PM EST Thu Jan 16 2020
NJZ001-007-008-PAZ054-055-062-161900-
Morris-Sussex-Warren-Monroe-Northampton-Carbon-
139 PM EST Thu Jan 16 2020
...A SNOW SQUALL WILL AFFECT MORRIS...SUSSEX...WARREN...CARBON...
MONROE AND NORTHERN NORTHAMPTON COUNTIES...
At 137 PM EST, a snow squall was located along a line extending from
near Greenwood Lake to near Millbrook to Freeland. Movement was
southeast at 55 mph.
Wind gusts up to 40 mph are possible with this squall.
Visibilities will drop quickly to one mile or less in this squall.
Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location. Slow down and allow extra time when
traveling.
Locations impacted include...
Morristown, Newton, Lehighton, Montague, Mount Pocono, Dover,
Madison, Hopatcong, Florham Park, East Hanover, Lincoln Park,
Kinnelon, East Stroudsburg, Hackettstown, Tobyhanna, Boonton, Butler,
Wharton, Washington and Rockaway.
This includes the following highways...
Interstate 287 in New Jersey between mile markers 32 and 54.
Interstate 80 in New Jersey between mile markers 0 and 47.
Interstate 80 in Pennsylvania between mile markers 278 and 314.
Northeast Extension between exits A74 and A95.
Interstate 380 in Pennsylvania between mile markers 0 and 13.
LAT...LON 4120 7437 4104 7450 4100 7430 4090 7427
4091 7433 4075 7437 4075 7484 4078 7490
4075 7494 4074 7555 4091 7599 4101 7573
4109 7577 4112 7564 4123 7554 4125 7513
4115 7515 4109 7501 4132 7480 4136 7469
TIME...MOT...LOC 1837Z 305DEG 46KT 4117 7427 4105 7492 4104 7589
RobertsonThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 1:53 PM EST | Snow Squall Warning | PHI | Morris, Somerset, Sussex, Warren | 23 min |
| Jan 16, 2:19 PM EST | Special Weather Statement | PHI | Hunterdon, Middlesex, Morris, Somerset, Warren | 26 min |
| Jan 16, 4:18 PM EST | Snow Squall Warning | PHI | Warren | 45 min |
| Jan 16, 2:11 PM EST | Special Weather Statement | PHI | Monroe | 34 min |
Nearby
Special Weather Statements in New Jersey, 2020Special Weather Statements in Pennsylvania, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.